Monitoring Liver Damage
Hitchens, Kathy, Drug Topics
Experts give clues on how pharmacists can prevent drug-induced liver toxicity
Drug-induced liver disease is a significant problem. It is the most common cause of acute liver failure, and it accounts for one-third to one-half of all reported cases. Literally hundreds of drugs can cause hepatotoxicity-though it is usually a rare side effect.
Drug-induced hepatotoxicity made headlines in 2000 when Rezulin (troglitazone, Parke-Davis) was withdrawn from the market, demonstrating that even a side effect once considered somewhat rare could become a major problem.
Among the more than 1.5 million people with diabetes who used troglitazone, at least 63 deaths tied to liver problems have been blamed on the drug. In addition, more than 4,000 troglitazone lawsuits are expected to go before juries. Based on these figures, roughly 0.26% of patients may have experienced serious adverse effects-but this was a large enough, and serious enough, problem to cause troglitazone to be withdrawn from the market.
The impact of troglitazone is evident on many levels. Neil Kaplowitz, M.D., director and principal investigator of the University of Southern California Research Center of Liver Diseases (supported by the National Institute of Diabetes, Digestive, and Kidney Diseases) and professor, department of medicine, University of Southern California, noted, "I think that the Food & Drug Administration is very sensitive, as are the various advisory groups, in looking at liver changes and recognizing that what seem like minor changes may be an early signal that something needs to be paid attention to." He also cited the FDA's employment of liver experts and the sensitization of pharmaceutical companies to drugs that could cause toxicity. "Most of the companies now have advisory boards of liver experts, so whenever they see a liver problem, they bring in an advisory board of outside expertise to give them advice as to the significance of what they're seeing," he said.
Since troglitazone has been pulled, liver toxicity has emerged as an issue for other drugs/supplements as well. Consider the following products: * Nefazodone (Serzone, Bristol-Myers Squibb) recently added a black box warning on its package insert, stating that cases of life-threatening hepatic failure have been reported and patients should be alerted to signs of liver dysfunction (jaundice, anorexia, gastrointestinal complaints, malaise) and should report them to their physician immediately if they occur.
*Hepatic reactions have caused the European Medicines Evaluation Agency and Health Canada to recommend revision of leflunomide (Arava, Aventis) labeling to reflect 296 cases of hepatic reactions (129 serious, nine ending in death).
*Because of reported liver problems, the Centers for Disease Control & Prevention and the American Thoracic Society issued revised guidelines for latent tuberculosis, limiting the circumstances in which the combination of rifampin and pyrazinamide is prescribed, as well as strengthening the level of patient counseling and monitoring recommended.
eA comprehensive retrospective review of more than 21 different AIDS clinical trials confirmed that antiretroviral therapy is associated with a high rate of severe hepatotoxicity, regardless of drug class or combination.
*The FDA sent a letter to healthcare professionals requesting assistance in determining whether dietary supplements containing kava are associated with liver toxicity.
In November 2002, the FDA, Pharmaceutical Research & Manufacturers of America, and American Association for the Study of Liver Diseases issued a white paper on the current status of postmarketing surveillance for drug-induced liver toxicity. They also set directions and recommendations for discussion at a public workshop last February. Slides of presentations made at this workshop are available on-line at www.fda.gov/cder/livertox/. Now DNOW liner Its The predominant presentation of liver toxicity is acute hepatitis or cholestatic liver disease, but it can mimic all forms of acute and chronic hepatobiliary diseases. …